Alert archive / Tennessee / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 103, NWS Nashville, TN

May 1, 2003Cumberland County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 1, 2003, 4:00 PM CDT for Cumberland County, Tennessee. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 1, 2003, 4:00 PM CDT (21:00 UTC)
Expired
May 1, 2003, 4:45 PM CDT
In force
45 min
Issued by
NWS Nashville, TN
Area
Counties, with a storm outline in the text

County Cumberland County, TN

The radar

The Knoxville radar (KMRX), 131 km from the middle of the area, began a volume at 21:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 1, 2:35 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 9.0 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
358 J/kg
Mixed-layer CIN
-109 J/kg
Mixed-layer LCL
1214 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KOHX 012100
SVRBNA
TNC035-012145-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
359 PM CDT THU MAY 1 2003

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CUMBERLAND COUNTY IN TENNESSEE

* UNTIL 445 PM CDT

* AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 10 MILES NORTHWEST OF FAIRFIELD
  GLADE TO 10 MILES SOUTHWEST OF CROSSVILLE...OR FROM 13 MILES NORTH
  OF CROSSVILLE TO 10 MILES SOUTHWEST OF CROSSVILLE...MOVING EAST AT
  30 MPH.

* SEVERE THUNDERSTORMS WILL BE...NEAR
  FAIRFIELD GLADE AROUND 405 PM CDT
  CRAB ORCHARD AROUND 415 PM CDT

&&

LAT...LON 3622 8496 3577 8525 3572 8468 3617 8439

$$

END/ORCHANIAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 3:45 PM CDT, 15 minutes earlier.

Area forecast discussion, May 1, 3:45 PM CDT, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
345 PM CDT THU MAY 01 2003

COLD FRONT TO THE NORTHWEST STRETCHING FROM THE EASTERN GREAT LAKES
TO NORTHEAST TEXAS. MCS OVER WRN/MIDDLE TN MOVING EASTWARD AND SOUTHEASTWARD
THROUGH MIDDLE TENNESSEE AND NORTHERN MS. H5 TROUGH BACK OVER
NORTHERN PLAINS WITH LARGE H5 TROUGH TO THE NORTH OVER HUDSON BAY.

MODELS BRING FRONT THROUGH MIDDLE TENNESSEE LATE TONIGHT AND FRIDAY.
SOME DRYING ON SATURDAY AND SAT NIGHT AS SURFACE RIDGE POKES SOUTHWARD
FROM THE GREAT LAKES. NEXT SYSTEM DEVELOPS RAPIDLY OVER THE PLAINS
WITH A WARM FRONT THAT MOVES INTO THE AREA LATE SUN PM AND EVENING.
ASSOCIATED SURFACE LOW MOVES SLOWLY NORTHEAST THROUGH THE PLAINS AND
GREAT LAKES WITH SOME DRYING EXPECTED OVER THE AREA BY TUESDAY PM.

BNA WB 062/080 054/071 051 18830
CSV WB 058/075 051/068 046 18652

.BNA...NONE.

JLM
Hazardous weather outlook, May 1, 5:30 AM CDT, 10 hours 30 minutes before
TNZ005>011-022>034-056>066-075>080-093>097-021030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
530 AM CDT THU MAY 1 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP IN MIDDLE TENNESSEE
THIS AFTERNOON AND EVENING. SOME OF THESE THUNDERSTORMS MAY BE SEVERE
WITH DAMAGING WIND GUSTS AND LARGE HAIL. THE STORMS ARE EXPECTED TO
WEAKEN LATE TONIGHT...AS THE ATMOSPHERE WILL BECOME MORE STABLE.

.DAYS TWO THROUGH SEVEN...

SCATTERED THUNDERSTORMS ARE EXPECTED TO REDEVELOP IN MIDDLE TENNESSEE
ON FRIDAY. SOME OF THESE THUNDERSTORMS MAY BE SEVERE WITH DAMAGING
WIND GUSTS AND LARGE HAIL...AS A COLD FRONT MOVES INTO MIDDLE
TENNESSEE.

ANOTHER ROUND OF SEVERE WEATHER IS POSSIBLE EARLY NEXT WEEK...AS
ANOTHER SPRINGTIME DISTURBANCE STRENGTHENS EAST OF THE ROCKIES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD BE ON ALERT STATUS
FOR POSSIBLE ACTIVATION THIS AFTERNOON...AND AGAIN ON FRIDAY.

04

In the hours before

Local storm report, May 1, 2:55 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0255 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0241 PM    DICKSON                   TN   0.88 IN HAIL
05/01/03   DICKSON

31
Local storm report, May 1, 3:09 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0309 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    CENTERVILLE               TN   WIND DAMAGE
05/01/03   HICKMAN                        POWERLINE DOWN CENTERVILLE
                                          AND ANOTHER DOWN NEAR BON
                                          AQUA

31
Local storm report, May 1, 3:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0325 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0230 PM    5 W NASHVILLE             TN   WIND DAMAGE
05/01/03   DAVIDSON                       NUMEROUS POWER LINES AND
                                          TREES DOWN IN WESTERN
                                          PORTION OF COUNTY

31
Local storm report, May 1, 3:25 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT CORRECTION
NATIONAL WEATHER SERVICE NASHVILLE TN
0325 PM CDT THU MAY 01 2003

CORRECTION ON TIME

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0320 PM    5 W NASHVILLE             TN   WIND DAMAGE
05/01/03   DAVIDSON                       NUMEROUS POWER LINES AND
                                          TREES DOWN IN WESTERN
                                          PORTION OF COUNTY

31
Local storm report, May 1, 3:42 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0342 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0339 PM    FRANKLIN                  TN   WIND DAMAGE
05/01/03   WILLIAMSON                     POWER LINES DOWN ON
                                          CENTURY OAK DRIVE OFF
                                          FRANKLIN ROAD

31
Local storm report, May 1, 3:58 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
0358 PM CDT THU MAY 01 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0337 PM    HENDERSONVILLE            TN   WIND DAMAGE
05/01/03   SUMNER                         TREES DOWN WEST OF
                                          HENDERSONVILLE ON CALENDER
                                          LANE
                                          TRESS DOWN SOUTHWEST
                                          GALLATIN ON SAINT BLADES
                                          ROAD
                                          TREES DOWN NORTHWEST OF
                                          PORTLAND ON SCATTERVILLE
                                          ROAD

31

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 1:23 PM CDTSevere Thunderstorm WarningOHXBenton37 min
May 1, 1:29 PM CDTSevere Thunderstorm WarningOHXStewart46 min
May 1, 1:36 PM CDTSevere Thunderstorm WarningOHXHouston, Humphreys44 min
May 1, 2:04 PM CDTSevere Thunderstorm WarningOHXPerry41 min
May 1, 2:20 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman25 min
May 1, 2:29 PM CDTSevere Thunderstorm WarningOHXWayne46 min
May 1, 2:38 PM CDTSevere Thunderstorm WarningOHXCheatham, Davidson47 min
May 1, 2:46 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman29 min
May 1, 2:52 PM CDTSevere Thunderstorm WarningOHXLewis38 min
May 1, 2:56 PM CDTSevere Thunderstorm WarningOHXRobertson49 min
May 1, 3:00 PM CDTSevere Thunderstorm WarningOHXWilliamson45 min
May 1, 3:05 PM CDTSevere Thunderstorm WarningOHXCumberland40 min
May 1, 3:12 PM CDTSevere Thunderstorm WarningOHXSumner48 min
May 1, 3:26 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson54 min
May 1, 3:30 PM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson50 min
May 1, 3:32 PM CDTSevere Thunderstorm WarningOHXDavidson, Wilson48 min
May 1, 3:47 PM CDTSevere Thunderstorm WarningOHXRutherford, Williamson43 min
May 1, 3:55 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale50 min
May 1, 4:09 PM CDTSevere Thunderstorm WarningOHXBedford, Cannon, Coffee, DeKalb, Smith51 min
May 1, 5:09 PM CDTSevere Thunderstorm WarningOHXCumberland51 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.